When your eyes don't agree, that's double vision
DEAR DR. ROACH: Recently I didn't take my blood pressure meds for a few days, which I know was foolish. All of a sudden, my vision went sideways. By this, I mean I was seeing differently out of each eye. I don't know if you'd call it double vision, but I was driving when this happened. It was a short distance and traffic was light, so I tried closing one eye (alternated eyes) and was able to see well enough to make it home without incident. Could you tell me what this is called? I'm not asking for a firm diagnosis, but was it likely caused by not taking my BP meds? -- Anon.
ANSWER: Seeing differently out of each eye is indeed double vision. The two images can be separated vertically or horizontally (or even diagonally). Most cases of double vision are due to abnormalities of the muscles that control eye movement. Sudden onset is uncommon, and fortunately, less than 5% of cases have a serious cause. Given your history with the blood pressure medicine, I would be concerned about a transient ischemic attack (TIA) affecting the nerves to the eye muscles. A cardiologist is a good source to evaluate this possibility.
I'm assuming the double vision resolved itself promptly. Otherwise, I hope you would have gone immediately to the emergency room, as this could be a stroke.
You also should see an ophthalmologist. Most cases of double vision are caused by a nerve to the muscles that move the eye. This can be caused by high blood pressure, so getting and keeping the blood pressure under control is critical. There are more possibilities that your eye doctor should evaluate.
DEAR DR. ROACH: About a year ago I started taking a turmeric supplement because friends had a positive result. I'm a 78-year-old female. About four to six weeks later, I noticed my white hair was yellowing. My hairdresser asked about any changes in medications. When I mentioned turmeric, she commented that others had experienced yellowing. When I searched online, a reputable source reported that 16% to 17% of older women experienced yellowing. About the same number had experienced bowel changes, such as loose stools. I had recently noticed frequent loose stools and was rethinking that colonoscopy. After stopping turmeric, no more loose stools or yellow hair. I have turmeric in my spice cabinet and have used it in cooking, but that is relatively rare. No problems with that. -- M.B.
ANSWER: I had not read about oral curcumin or turmeric supplements causing hair to yellow, so I thank M.B. for writing. Loose stools or diarrhea is a well-known side effect of turmeric at relatively high levels.
Some people use turmeric as a hair dye, but it's good to know that taking the supplement might change hair color, especially for people with white or gray hair.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or send mail to 628 Virginia Dr., Orlando, FL 32803.
(c) 2022 North America Syndicate Inc.
All Rights Reserved